Kentucky, 2022

Flash Flooding and Damaging Winds in Kentucky, May 26, 2022

May 26, 2022 · NWS JKL · 15 events in 7 counties and zones

Thunderstorms broke out across east Kentucky May 26th thanks to a mature low pressure system moving into the Ohio Valley from the west. This system initially pulled a warm front through eastern Kentucky in the evening, and most of the severe convection was associated with the approach and passage of this warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$13,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Thunderstorms broke out across east Kentucky May 26th thanks to a mature low pressure system moving into the Ohio Valley from the west. This system initially pulled a warm front through eastern Kentucky in the evening, and most of the severe convection was associated with the approach and passage of this warm front. A cold front was then dragged across the region overnight and into the morning. Instability was not overly impressive going into this event, around 1000-1500 J/kg of CAPE. However, storms that formed were able to take advantage of the roughly 40 kts of effective shear over the area and organize into more multicellular and linear structures. The limited CAPE profile meant a more limited hail threat, leaving strong to damaging wind gusts as the primary threat, though tornadoes were not able to be ruled out. Even though storm motions were fairly swift, given the abundant moisture associated with this system, there was also a threat for flash flooding if any training set up or an area was hit multiple times. Several warnings, including Severe Thunderstorm, Flash Flood, and Tornado, were issued that evening, mainly across our most western and southwestern counties. Multiple reports of damaging wind leading to downed trees were received across the same areas, along with a couple of reports of water flowing over roadways. There were some wind reports within the Tornado Warnings, but no tornadoes were confirmed in the JKL area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 26, 2:15 PM EST, 44 minutes earlier.

Area forecast discussion, May 26, 2:15 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
315 PM EDT Thu May 26 2022

.UPDATE...
Issued at 208 PM EDT THU MAY 26 2022

Convection is increasing over central KY and that trend should
spread east this afternoon. KJKL 88D currently shows about 30 kts
of 0-3km shear with some modest turning, but heating has been
limited and instability is still weak. A severe threat still
exists, especially in our far western and northern counties if a
little more heating can be mustered. Ongoing forecast looked
reasonable good, and only minor changes were made with blending of
obs.

UPDATE Issued at 1022 AM EDT THU MAY 26 2022

Have updated the hourly forecast to better show a relative lull in
precip expected between this morning's showers and the uptick
later in the afternoon.

UPDATE Issued at 710 AM EDT THU MAY 26 2022

Updated Pops based on the latest guidance. Also lowered high temps
this afternoon a couple degrees, but still looking at mid to upper
70s for most areas. Updates sent to NDFD and web servers.

&&

.SHORT TERM...(Today through Friday)
Issued at 305 AM EDT THU MAY 26 2022

The short term period will be dominated by a slow moving surface and
upper level low currently over the middle Mississipi valley that
will move east into the OH valley late tonight into Friday. A warm
front associated with the surface low will cross the area this
evening, quickly followed by a cold front that will cross Eastern KY
overnight and move off to the east Friday morning.

Scattered showers will move in from the south this morning ahead of
the warm front. It's a very mild morning with the brisk southerly
flow. Temps are starting the day in the upper 60s to lower 70s, and
dew points are in the upper 50s to lower 60s. Shower and storm
coverage increases as we head into this afternoon and evening. There
will be two main focuses of convection; the first will be this
afternoon and evening as the warm front lifts north of the area, and
then another round of showers and storms is expected late tonight
ahead of the cold frontal passage.

There will be some severe potential today, especially from late this
afternoon through the evening hours. Forecast soundings show 500-
1000 J/kg of skinny CAPE, which will limit the large hail potential.
However, low level directional shear and 35-45 kts of effective bulk
shear will allow for some organized cells and/or some linear
segments. Damaging winds will be the primary severe threat today and
tonight, however an isolated tornado or two can't be ruled out. PWAT
values increase to 1.6-1.8 inches this afternoon, with soundings
showing deep layer moisture throughout the column. While storm
motions of 30-40 kts will prevent widespread flooding issues, there
could be some isolated concerns if multiple storms pass over the
same areas.

As far as temperatures today, assuming that scattered convection
pans out this afternoon, rain and cloud cover will hold afternoon
high temps to the middle and upper 70s. If convection coverage isn't
as widespread this afternoon, a few locations could briefly sneak
into the lower 80s.

The cold front crosses Eastern KY late tonight and overall there
should be a decrease in precipitation after the frontal passage,
however with the upper low projected to be in the vicinity of
southern IN overnight into early Friday morning, there will still be
plenty of low level moisture in place for some scattered rain
showers through the morning. Overnight lows will be in the upper 50s
to lower 60s.

The upper level low slowly lifts NE into northern KY during the
afternoon on Friday and into OH by the evening. Scattered showers
are expected during the day, and there may be just enough
instability during the afternoon to touch off a few isolated
thunderstorms, but no severe wx is expected on Friday. Much cooler
temps are expected, with afternoon high temps only expected to reach
the upper 60s to lower 70s.

.LONG TERM...(Saturday through Thursday)
Issued at 315 PM EDT THU MAY 26 2022

Things will quickly be on the downswing side of things as an upper
level trough and associated surface low pivot east through the Mid
Atlantic and off the East Coast. Broad ridging, once across the
South-Central CONUS, will now meander east, expanding across the
Southeast and into the Ohio River Valley. As it does so, any
lingering showers/sprinkles bordering the Virginias will diminish
through the morning Saturday. From this point and onward, high
pressure will remain in control, bringing plentiful sunshine and
warming temperatures through mid week. Guidance does hint at the
opportunity for some shower/storm chances to return the second
half of the work week, but there is large spread and uncertainty
from run to run. The ECMWF suggests the blocking pattern to
remain, while the GFS implies shortwaves rounding the flow,
breaking down the ridge, and bring the return of showers later
Wednesday and into Thursday ahead of an advancing cold front.
Given the progressive bias of the GFS and decent agreement between
the ECMWF and Canadian, as well as some help from cluster
analysis, did dial PoPs back to both arrive a bit later Wednesday
(late Wednesday night) and lower chances to isolated and
scattered.

Temperatures through the period will trend warmer throughout. Highs
will start in the low to upper 70s Saturday, before warming each day
thereafter. NAEFS, EFI, and other ensembles alike continue to
provide a weak signal for anomalously warm highs Tuesday and
Wednesday, but confidence continues to remain low. As such, did
knock down high temperatures a few degrees from the blend to fit
more in line with current thinking, but near to record setting
values can't be ruled out. Overall, Memorial Day will feature highs
in the mid and upper 80s, warming to the upper 80s and lower 90s by
Wednesday. Lows will generally follow a similar curve, with ridge
valley splits likely most nights. Upper 40s to mid 50s are forecast
Saturday night, before warming to the upper 50s and mid 60s
overnight Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 208 PM EDT THU MAY 26 2022

Conditions were a mix of VFR and MVFR due primarily due to
ceilings, and a few showers were present. Outside of precip,
largely VFR conditions are expected through the night, but some
MVFR ceilings are possible, especially this afternoon north and
west of KJKL. With that said, the showers and thunderstorms will
be on the increase this afternoon, with most places expecting a
round to occur early this evening, but timing is still somewhat
uncertain. The heavier showers/storms will bring temporary IFR
conditions and gusty winds. The most significant convection is
expected to be before about 03Z. Another increase in showers is
forecast from west to east from around dawn Friday into the day,
along with a greater threat of MVFR ceilings.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HAL
SHORT TERM...CMF
LONG TERM...BB
AVIATION...HAL
Hazardous weather outlook, May 26, 2:39 AM EST, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
339 AM EDT Thu May 26 2022

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271045-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
339 AM EDT Thu May 26 2022

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are expected today and tonight. Some of the storms
may contain damaging wind gusts and large hail. An isolated
tornado can't be ruled out. Heavy rainfall may lead to isolated
flash flooding, especially if multiple storms pass over the same
areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report wind damage or hail today and
tonight.

CMF/HAS

The radar

The Louisville radar (KLVX), 146 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
May 26, 2:59 PM EST
Where
Wayne County, 4.74 mi N of Parnell
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
36.939, -84.932

A tree was blown down on KY Highway 789 near Ramseys Point Road. The Highway Department was called to remove the tree.

Thunderstorm Wind, Wayne

When
May 26, 3:12 PM EST
Where
Wayne County, 1.24 mi SW of Monticello Wayne Arp
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
36.838, -84.867

A tree was blown down on Webster Drive.

Thunderstorm Wind, Pulaski

When
May 26, 3:26 PM EST
Where
Pulaski County, 1.49 mi SSE of Hogue
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
37.150, -84.690

Tree damage, including uprooted or snapped trees, was reported at this location.

Thunderstorm Wind, Pulaski

When
May 26, 3:32 PM EST
Where
Pulaski County, 1.8 mi WSW of Pulaski
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
Public
Coordinates
37.214, -84.662

Trees were blown down onto powerlines on Etna Road.

Thunderstorm Wind, Rockcastle

When
May 26, 3:47 PM EST
Where
Rockcastle County, 0.12 mi ESE of Willailla
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.300, -84.468

A tree was blown down along Old Bandy Road.

Thunderstorm Wind, Bell

When
May 26, 3:58 PM EST
Where
Bell County, 0.68 mi SSE of Meldrum
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Department of Highways
Coordinates
36.661, -83.677

A tree was blown down along KY State Route 188 at the 1.7 mile marker.

Thunderstorm Wind, Rockcastle

When
May 26, 4:02 PM EST
Where
Rockcastle County, 1.48 mi N of Renfro Vly
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.401, -84.335

A tree was blown down along North Wilderness Road just north of Mount Vernon.

Thunderstorm Wind, Wayne

When
May 26, 4:07 PM EST
Where
Wayne County, 41.59 mi NNE of Frazer
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
37.489, -84.343

A large tree was blown down onto Bluetick Road.

Thunderstorm Wind, Bell

When
May 26, 4:27 PM EST
Where
Bell County, 0.94 mi NNW of Stoney Fork
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Department of Highways
Coordinates
36.842, -83.538

A tree was blown down along State Highway 2011 at the 2.5 mile marker.

Flash Flood, Bell

When
May 26, 4:45 PM EST to 5:20 PM EST
Where
Bell County, 0.65 mi NNW of Middlesboro Bell Arp to 0.63 mi NNW of Middlesboro Bell Arp
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.629, -83.734

Water quickly rose due to thunderstorms with heavy rain and began flowing over KY Highway 441. The water had begun to recede by 6:30 PM EDT (5:30 PM EST).

Thunderstorm Wind, Montgomery

When
May 26, 4:57 PM EST
Where
Montgomery County, 3.19 mi WNW of Levee
Measured
50 kt (58 mph) estimated gust
Crop damage
$500
Reported by
Public
Coordinates
37.981, -83.987

Tree limbs were blown down onto Kidville Road. The Highway Department was called to remove them.

Thunderstorm Wind, Powell

When
May 26, 4:58 PM EST
Where
Powell County, 1.04 mi NNW of Xena
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.763, -83.839

A tree was blown down near the intersection of State Routes 213 and 1057.

Flash Flood, Bell

When
May 26, 5:00 PM EST to 5:20 PM EST
Where
Bell County, 0.16 mi NNW of Dorton Branch to 0.16 mi N of Dorton Branch
Cause
Heavy Rain
Reported by
Public
Coordinates
36.772, -83.671

Water was flowing over Route 66 following thunderstorms with heavy rain. It was reported that the water had receded prior to 6:30 PM EDT (5:30 PM EST).

Thunderstorm Wind, Montgomery

When
May 26, 5:06 PM EST
Where
Montgomery County, 2.37 mi WSW of Jeffersonville
Measured
50 kt (58 mph) estimated gust
Crop damage
$500
Reported by
911 Call Center
Coordinates
37.962, -83.887

Tree limbs were blown down near the intersection of Camargo Levee Road and Welch Road. The Highway Department was called to remove them.

Thunderstorm Wind, Fleming

When
May 26, 5:23 PM EST
Where
Fleming County, 0.22 mi NW of Flemingsburg
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
38.422, -83.733

A tree was blown down at 14 East Water Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027803, 1028052, 1027560, 1027562, 1027563, 1028071, 1027564, 1027569, 1028068, 1028059, 1027566, 1028064, 1028030, 1027567, 1028067.